Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 143, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 2012, 4:05 AM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2012, 4:05 AM CDT (09:05 UTC)
- Expired
- Jul 25, 2012, 4:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, SD, Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 37 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:45 AM CDT | TSTM WND DMG | 2 Ne Westport, SD | SEVERAL 6 INCH DIAMETER TREE BRANCHES BLOWN OFF. 2.30 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2782 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
234 WUUS53 KABR 250905 SVRABR SDC013-045-089-250945- /O.NEW.KABR.SV.W.0143.120725T0905Z-120725T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 405 AM CDT WED JUL 25 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... NORTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 445 AM CDT * AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLAINVIEW COLONY...OR 8 MILES NORTH OF IPSWICH...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DEERFIELD COLONY AND LEOLA AROUND 415 AM CDT... LONG LAKE COLONY AROUND 420 AM CDT... WETONKA AROUND 425 AM CDT... RICHMOND LAKE REC AREA AROUND 435 AM CDT... BARNARD...WESTPORT...FREDERICK AND COLUMBIA AROUND 445 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4593 9855 4558 9827 4543 9907 4568 9920 TIME...MOT...LOC 0905Z 249DEG 35KT 4557 9904 WIND...HAIL 60MPH <.75IN $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:05 AM CDT, 0 minutes earlier.
Area forecast discussion, Jul 25, 4:05 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 405 AM CDT WED JUL 25 2012 .SHORT TERM...TODAY THROUGH FRIDAY MCS IS WELL UNDERWAY OVER MINNESOTA WHERE BEST LOW LEVEL JET ENERGY RESIDES. SFC LOW IS MAKING ITS WAY EASTWARD AND IS CURRENTLY CENTERED OVER THE EASTERN CWA. WINDS HAVE BEGUN TO SWITCH TO THE NORTHWEST FROM ABR TO PIR. ANOTHER MCS IS LOCATED OVER THE WESTERN CWA AS ADDITIONAL SHORTWAVE ENERGY SPILLS OUT OF THE ROCKIES. MODERATE TO HEAVY RAIN ACROSS THE WESTERN CWA SHOULD PERSIST FOR A FEW MORE HOURS BEFORE WANING LATER THIS MORNING. ISSUED A PRE FIRST PERIOD ZFP TO CAPTURE HIGH POPS THIS MORNING BEFORE THINGS BEGIN WINDING DOWN AFTER 12Z. AS SFC LOW CONTINUES TO MOVE EAST INTO MINNESOTA TODAY...DRIER AIR WILL SLOWLY WORK IN FROM THE NORTHWEST AS SFC WINDS BEGIN TO INCREASE. BY THE AFTERNOON...BASICALLY ALL THE PRECIP CHANCES WILL BE SOUTH OF THE REGION. THE LARGE UPPER LOW CURRENTLY SPINNING ACROSS SOUTHERN CANADA WILL MOVE INTO NORTHERN MINNESOTA BY THURSDAY. COLDER AIR ALOFT BEGINS SPREADING SOUTHWARD ACROSS THE NORTHERN PLAINS WITH BREEZY NORTHWEST SFC WINDS DEVELOPING. DRIER AIR WILL CONTINUE TO FILTER INTO THE REGION WITH DEWPOINTS DROPPING INTO THE 50S. THIS WILL LEAD TO INCREASING FIRE DANGER...MORE SO ACROSS THE WESTERN AND SOUTHERN CWA WHERE RH VALUES WILL BE LOWER. THERE COULD BE A FEW AFTERNOON THUNDERSHOWERS OVER THE FAR EASTERN CWA AS STEEP LAPSE RATES AND MINIMAL INSTABILITY SET UP. ALTHOUGH...BEST MOISTURE AVAILABILITY IS EAST OF THE AREA CLOSER TO THE UPPER LOW. HIGH PRESSURE SETTLES IN THURSDAY NIGHT WITH CLEAR SKIES AND LIGHT WINDS. TEMPS WILL DROP INTO THE 50S FOR MOST AREAS WHICH WILL FEEL COOL COMPARED TO THE WARM AND HUMID OVERNIGHT LOWS OF RECENT. QUIET CONDITIONS EXPECTED ON FRIDAY AS SFC HIGH REMAINS OVER THE NORTHERN PLAINS. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY THE EXTENDED PERIOD WILL FEATURE UPPER LEVEL RIDGING OVER THE PLAINS THROUGH THE PERIOD...WITH A SERIES OF WEAK HARD TO TIME SHORTWAVES RIDING OVER THE RIDGE AND ACROSS THE NORTHERN PLAINS. BROAD SURFACE LOW PRESSURE LOOKS TO BE THE DOMINATING PATTERN...AND WILL LIKELY PROVIDE OCCASIONAL BOUNDARIES IN ASSOCIATION WITH THE UPPER SHORTWAVES TO PRODUCE SOME PERIODS OF SHOWERS AND THUNDERSTORMS. HARD TO PICK OUT WHEN THE BEST CHANCES WILL BE...BUT RIGHT NOW LOOKS LIKE IT WILL BE DURING THE FIRST HALF OF THE EXTENDED PERIOD...AND WILL KEEP THE SECOND HALF OF THE PERIOD DRY. NEAR TO SOMEWHAT ABOVE NORMAL TEMPERATURES WILL CONTINUE INTO THE EXTENDED...WITH DAYTIME HIGHS IN THE UPPER 80S TO MID 90S EXPECTED. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR FLYING WEATHER CONDITIONS /OUTSIDE OF CONVECTION AREAS/ ARE EXPECTED OVER THE NEXT 24 HOURS. THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ACROSS THE FORECAST AREA EARLY THIS MORNING...HAVING ALREADY WORKED THE KPIR TERMINAL OVER. STORMS ARE EXPECTED TO PERSIST THROUGH MID-MORNING..WITH THE KABR/KATY TERMINALS NOW HOLDING THE HIGHEST PROBABILITY OF SEEING THUNDERSTORMS OVER THE NEXT 6 HOURS. THAT SAID...THERE ARE ADDITIONAL SHOWERS AND STORMS DEVELOPING/MOVING UP INTO WESTERN SOUTH DAKOTA OUT OF WYOMING...PLACING THE KPIR AND KMBG TERMINALS INTO ANOTHER ROUND OF POTENTIAL CONVECTION MAINLY BETWEEN 09Z AND 15Z WEDNESDAY. CONTINUING TO MENTION THUNDER IN THE TAFS FOR THESE REASONS. WINDS WILL CONTINUE TO SLOWLY SHIFT AROUND TO NORTH/NORTHWEST BEHIND A SLOW MOVING COLD FRONT EARLY THIS MORNING THROUGH THE DAY TODAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...PARKIN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 24, 4:56 AM CDT, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 456 AM CDT TUE JUL 24 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 456 AM CDT TUE JUL 24 2012 /356 AM MDT TUE JUL 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. SCATTERED STORMS ARE EXPECTED TO CONTINUE EAST ACROSS THE AREA OVERNIGHT WITH A CONTINUED THREAT FOR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LINGERING CHANCE FOR SHOWERS AND STORMS IS IN THE FORECAST FOR WEDNESDAY...BUT THE SEVERE THREAT APPEARS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA. TMT
In the hours before
Special weather statement, Jul 25, 1:26 AM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 126 AM CDT WED JUL 25 2012 SDZ015-250715- DEWEY- 1226 AM MDT WED JUL 25 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN DEWEY COUNTY UNTIL 115 AM MDT... AT 1223 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DUPREE...MOVING NORTHEAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LANTRY...EAGLE BUTTE... ISABEL...GREEN GRASS...PARADE...FIRESTEEL...LITTLE MOREAU REC AREA AND TIMBER LAKE. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT WEDNESDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. && PARKIN
Special weather statement, Jul 25, 2:01 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 201 AM CDT WED JUL 25 2012 MNZ039-046-SDZ008-250745- BIG STONE-ROBERTS-TRAVERSE- 201 AM CDT WED JUL 25 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN BIG STONE...NORTHERN ROBERTS AND TRAVERSE COUNTIES UNTIL 245 AM CDT... AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE ROCK TO 8 MILES SOUTHWEST OF WHEATON TO WILMOT...MOVING EAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE WHEATON...TINTAH...BARRY... DUMONT...COLLIS...CHARLESVILLE...GRACEVILLE...CLINTON AND JOHNSON. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. HEAVY RAIN IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
Local storm report, Jul 25, 2:21 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
221 AM CDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND GST 12 WNW EAGLE BUTTE 45.07N 101.47W
07/25/2012 M58 MPH DEWEY SD MESONET
TIME ESTIMATED
&&
EVENT NUMBER ABR1200299
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 41 min |
| Jul 24, 10:27 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 25 min |
| Jul 25, 1:33 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 42 min |
| Jul 25, 3:41 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 49 min |
| Jul 25, 4:44 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 14 min |
| Jul 25, 5:04 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 41 min |
| Jul 25, 5:37 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 13 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.